Skip Navigation LinksHome > August 2011 - Volume 53 - Issue 2 > Characteristics of Idiosyncratic Drug-induced Liver Injury i...
Journal of Pediatric Gastroenterology & Nutrition:
doi: 10.1097/MPG.0b013e31821d6cfd
Original Articles: Hepatologyand Nutrition

Characteristics of Idiosyncratic Drug-induced Liver Injury in Children: Results From the DILIN Prospective Study

Molleston, Jean P.*; Fontana, Robert J.; Lopez, M. James; Kleiner, David E.; Gu, Jiezhun§; Chalasani, Naga*; for the Drug-Induced Liver Injury Network

Supplemental Author Material
Collapse Box

Abstract

Background: The spectrum and severity of idiosyncratic drug-induced liver injury (DILI) in children are not well established.

Patients and Methods: The DILIN (Drug-Induced Liver Injury Network) Prospective Study is a longitudinal multicenter study designed to determine the etiologies, risk factors, and outcomes of suspected DILI. Between September 2004 and September 2009, 30 children ages 2 to 18 years with suspected DILI who met eligibility criteria were enrolled and studied for at least 6 months.

Results: Mean age was 14 years; 70% were girls. Antimicrobial (50%) and central nervous system agents (40%) were the most commonly implicated drug classes, with minocycline (4), isoniazid (3), azithromycin (3), atomoxetine (3), and lamotrigine (3) the leading agents. Median time from drug initiation to symptom onset was 32 days. Peak (median) liver chemistries were aspartate aminotransferase 503 U/L, alanine aminotransferase 727 U/L, alkaline phosphatase 331 U/L, and total bilirubin 3.9 mg/dL. Autoantibodies were common (64%). Liver injury pattern was hepatocellular 78%, cholestatic 13%, and mixed 9%. The DILI episode was scored: mild 32%, moderate 44%, severe 20%, and fatal (within 6 months) 4%. Causality assessment was definite 36%, very likely 36%, probable 16%, possible 8%, and unlikely 4%. Seven percent had persistent liver test abnormalities at 6-month follow-up suggesting chronic DILI. Liver biopsies from 12 children most frequently demonstrated chronic hepatitis or bile duct injury.

Conclusions: Idiosyncratic DILI in children is most commonly caused by antimicrobial or central nervous system agents and usually presents with a hepatocellular injury pattern. The majority of patients recover, but morbidity and infrequent mortality are seen.

Copyright 2011 by ESPGHAN and NASPGHAN

Login

Article Tools

Share

Article Level Metrics

Search for Similar Articles
You may search for similar articles that contain these same keywords or you may modify the keyword list to augment your search.

Connect With Us

 

 

Twitter

twitter.com/JPGNonline